Related Experiment Videos
Nephrogenic diabetes insipidus due to demethylchlortetracycline hydrochloride in a child
Pediatrics
|January 1, 1978
Insights
High doses of demethylchlortetracycline hydrochloride (DMC) caused reversible nephrogenic diabetes insipidus in a child. This condition, marked by isosthenuria and elevated urinary sodium, resolved after discontinuing DMC.
Area of Science:
- Pediatric Nephrology
- Pharmacology
- Endocrinology
Background:
- Demethylchlortetracycline hydrochloride (DMC) is a tetracycline antibiotic with potential renal side effects.
- Nephrogenic diabetes insipidus (NDI) is a condition characterized by the kidneys' inability to respond to antidiuretic hormone, leading to excessive water loss.
Observation:
- A 7-year-old child developed NDI after receiving a high dose of DMC.
- The child presented with isosthenuria (inability to concentrate urine) and a relatively elevated urinary sodium concentration.
Findings:
- The NDI was directly linked to the high-dose DMC administration.
- Discontinuation of DMC resulted in complete reversal of the NDI symptoms within one month.
Implications:
- This case highlights a potential iatrogenic cause of NDI in pediatric patients.
- Clinicians should be aware of the risk of NDI with high-dose DMC and monitor renal function accordingly.
- Early recognition and drug cessation can lead to complete recovery from DMC-induced NDI.
Abstract:
Nephrogenic diabetes insipidus occurred in a 7-year-old child who had received a high dose of demethylchlortetracycline hydrochloride (DMC). The patient had a relatively elevated urinary sodium concentration in addition to isosthenuria. The nephrogenic diabetes insipidus was completely reversible within one month after cessation of DMC administration.